Purpose: The aim of this study is to report on a collective of 20 children from Belarus who had developed papillary thyroid carcinoma with pulmonary metastases after the Chernobyl disaster. In all children fractionated radioiodine therapy (RIT) was ceased before achieving complete remission due to a lack of further effects of (131)I therapy and an increased risk of pulmonary fibrosis.
Methods: The 20 children (12 girls) were treated with (131)I using 50 MBq/kg body weight for thyroid remnant ablation and 100 MBq/kg for further therapy in intervals of 5-12 months. After five to six courses and a cumulative activity of about 24 GBq (131)I no further RIT was conducted; the median thyroglobulin (TG) was 56 μg/l at this time. All patients were followed for at least 10 years after cessation of RIT using diagnostic whole-body scintigraphy, CT of the chest, lung function testing and stimulated TG measurements every 1-3 years.
Results: During follow-up after the last RIT a continuous decline of values for TG levels of ∼35% per year was observed between individual visits. The median Tg level at the time of cessation of (131)I therapy was 56 µg/l; however, at the last visit 16 of 20 patients had a TG level ≤10 μg/l (median 2.4 μg/l). Neither on diagnostic radioiodine whole-body scan nor on CT was progression of lung metastases observed. No significant pulmonary fibrosis developed.
Conclusion: In spite of incomplete remission of thyroid cancer at cessation of RIT, a continuing spontaneous decline of TG and clinically stable partial remissions were observed in this collective of children. Therefore, if RIT does not show further effects, the administration of further courses should be handled restrictively.